Secondary Logo

Journal Logo

Postoperative Echolalia and Catatonia Responsive to Gamma Aminobutyric Acid Receptor Agonists in a Liver Transplant Patient

Seetharam, Pragyna, MD; Akerman, Riva R., MD

Section Editor(s): Shafer, Steven L.

doi: 10.1213/01.ANE.0000227163.12053.BE
Letters to the Editor: Letters & Announcements
Free

Department of Anesthesiology; Columbia University; New York, NY; riva_akerman@hotmail.com

Back to Top | Article Outline

To the Editor:

We report the case of a patient who experienced echolalia and catatonia after liver transplantation, who responded dramatically to treatment with benzodiazepines and zolpidem. A 49-yr-old male with ethanol-induced cirrhotic disease presented for orthotopic liver transplantation. The patient had abstained from alcohol for 16 mo and had no known history of psychiatric disorders. We induced anesthesia with midazolam, fentanyl, etomidate, and succinylcholine and maintained it with isoflurane in air/oxygen, fentanyl, and cisatracurium. Post-transplant we started him on cyclosporine A, mycophenolate mofetil, ampicillin/ sulbactam, Bactrim, nystatin, ganciclovir, and Solu-Medrol. Urine output was adequate and laboratory values were within normal limits or returning to baseline 1 day post-transplantation. On the third postoperative day the patient began repeating all statements spoken in his presence. We administered small-dose olanzapine for suspected delirium. Three days later a magnetic resonance imaging study was negative and an electroencephalogram was suggestive of encephalopathy. We withheld cyclosporine A, but we continued mycophenolate and Solu-Medrol. He was febrile, had poor eye tracking, followed few commands, and was non-verbal/non-vocal without eye or head deviation. We began empiric treatment for meningitis and encephalopathy. The next day, he exhibited myoclonic motion of both arms and legs and complete catatonia. We discontinued olanzapine and started him on zolpidem and small-dose oxazepam. Within 24 h he became alert and oriented to his surroundings, and he began to speak spontaneously and appropriately. On a continued regimen of oxazepam, he remained mildly confused for the next 2 wk, but this state eventually resolved without residual deficit.

Among transplant patients, liver transplant recipients have the most neuropsychiatric sequelae, but only a few cases of catatonia have been reported (1,2). The underlying cause remains uncertain. Tacrolimus and cyclosporine A have been blamed for mutism. Prednisone and mycophenolate mofetil can also cause neurologic side effects, but they have not been linked to echolalia.

Early recognition is critical for effective treatment. Benzodiazepines provide highly reproducible results both in diagnosis and treatment of catatonia (3). More recently, zolpidem, a selective γ-aminobutyric acid (GABA)-A receptor agonist, has been suggested as a pharmacologic test (4). However, GABAergic tone is upregulated in patients with liver disease and increased susceptibility should be considered when administering zolpidem and benzodiazepines for catatonia in patients after liver transplantation.

We conclude that catatonia should be considered in liver transplant patients with neuropsychiatric symptoms. Our experience with this patient suggests that treatment with zolpidem and a benzodiazepine may be effective.

Pragyna Seetharam, MD

Riva R. Akerman, MD

Department of Anesthesiology

Columbia University

New York, NY

riva_akerman@hotmail.com

Back to Top | Article Outline

REFERENCES

1. Cottencin O, Debien C, Vaiva G, et al. Catatonia and liver transplant. Psychosom 2002;43:3.
2. Koff JM, Matsumoto CS, Holtzmuller KC. Echolalia in a liver transplant recipient. Transplant 2004;78:486.
3. Lee JW, Schwartz D, Hallmayer J. Catatonia in a psychiatric intensive care facility: incidence and response to benzodiazepines. Ann Clin Psychiatry 2000;12:89–96.
4. Thomas P, Rascle C, Mastain B, et al. Test for catatonia with zolpidem. Lancet 1997;349:702.
© 2006 International Anesthesia Research Society